Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 83, NWS Paducah, KY

May 26, 2024Carter County, Missouri

NWS Paducah, KY issued this tornado warning at May 26, 2024, 6:58 PM CDT for Carter County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 6:58 PM CDT (23:58 UTC)
Expired
May 26, 2024, 8:00 PM CDT
In force
62 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

County Carter County, MO

The radar

The Paducah radar (KPAH), 185 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:00 PM CDTTSTM WND DMGVan Buren, MOTrees down in Van Buren.
May 26, 7:05 PM CDTHAIL 11 Ene Van Buren, MO1 hail and trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:01 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

203 
WFUS53 KPAH 262358
TORPAH
MOC035-270100-
/O.NEW.KPAH.TO.W.0083.240526T2358Z-240527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
658 PM CDT Sun May 26 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Central Carter County in southeastern Missouri...

* Until 800 PM CDT.

* At 657 PM CDT, a confirmed large and extremely dangerous tornado
  was located near Van Buren, moving east at 25 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado. This storms has a 
           history of producing tornadoes! 

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Van Buren around 705 PM CDT.
  Ellsinore around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3705 9116 3709 9096 3705 9096 3705 9073
      3700 9073 3700 9071 3697 9072 3697 9070
      3693 9070 3693 9068 3690 9068 3693 9116
TIME...MOT...LOC 2357Z 272DEG 21KT 3699 9108 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

DWS
2 follow-up statements
043 
WWUS53 KPAH 270030
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
730 PM CDT Sun May 26 2024

MOC035-270100-
/O.CON.KPAH.TO.W.0083.000000T0000Z-240527T0100Z/
Carter MO-
730 PM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN CARTER COUNTY...

At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ellsinore, or 11 miles east of Van Buren, moving
east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ellsinore around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3700 9091 3705 9089 3705 9073 3700 9073
      3700 9071 3697 9072 3697 9070 3693 9070
      3693 9068 3690 9068 3692 9091
TIME...MOT...LOC 0030Z 270DEG 27KT 3696 9082 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DWS
398 
WWUS53 KPAH 270051
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
751 PM CDT Sun May 26 2024

MOC035-270100-
/O.EXP.KPAH.TO.W.0083.000000T0000Z-240527T0100Z/
Carter MO-
751 PM CDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN CARTER COUNTY WILL EXPIRE AT
800 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Missouri.

&&

LAT...LON 3700 9091 3705 9089 3705 9073 3700 9073
      3700 9071 3697 9072 3697 9070 3693 9070
      3693 9068 3690 9068 3692 9091
TIME...MOT...LOC 0050Z 272DEG 21KT 3703 9048 

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 6:30 PM CDT, 28 minutes earlier. Its key messages:

  • A final line of storms is expected to move southeast through the region this evening. Damaging winds, large hail, and tornadoes will remain a threat tonight.
  • The flood threat remains as many areas saw several inches of rainfall. The flood watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 6:30 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Sun May 26 2024

.KEY MESSAGES...

- A final line of storms is expected to move southeast through
  the region this evening. Damaging winds, large hail, and
  tornadoes will remain a threat tonight.

- The flood threat remains as many areas saw several inches of
  rainfall. The flood watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 216 PM CDT Sun May 26 2024

Visible satellite shows extensive clearing taking place behind a
convective complex now moving across central Kentucky. While
convective overturning has been evident over the past few hours,
surface observations are beginning to show boundary layer recovery
taking place. Most, if not all available guidance shows scattered
development of showers and storms to the west and northwest this
afternoon. The atmosphere is expected to continue to strongly destabilize
with CAPE values reaching upwards of 3000+ J/kg. The
expectation is that updrafts will be able to take advantage of
this instability and could quickly become severe. The
thermodynamic and kinematic fields that these storms will be
moving into will be more than sufficient for severe weather into
the evening hours. All hazards will be possible with these
storms with damaging winds, large hail, and tornadoes possible.
The main questions surrounding this evening is convective mode,
specifically how long discrete convection lasts before becoming
linear. A strong tornado threat will especially be associated
with any supercell mode, with the primary hazard becoming
widespread damaging winds with linear modes.

The flood threat will also continue tonight with heavy rainfall
rates. Antecedent conditions will be favorable with recent radar
estimates of 3-5 inches of rainfall across portions of SE MO and W
KY. Any additional heavy rainfall will only aggravate ongoing
conditions and could lead to further flash flooding. The flood watch
will continue through 12Z Mon.

Surface high pressure builds across the region Monday bringing much
drier weather to much of the work week. Cooler temperatures and
lower relative humidity are expected Tuesday and Wednesday. High
pressure eventually moves eastward across the Great Lakes with
an upper level disturbance moving across the northern plains
bringing weak height falls across the area. This will bring a
slight increase in PoPs for Friday and into the weekend.
Temperatures will also increase back to near or above normal
with southerly flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 622 PM CDT Sun May 26 2024

Severe convection will move across the region this evening.
Scattered storms will be possible ahead of the main line which
plows through between 00-05z from northwest to southeast. Could
see wind gusts exceed 50 kts with these storms. Overnight, could
see some MVFR cig development mainly east of the Mississippi
River. Guidance hints at EVV Tri-State for area most likely for
this. Can't rule out some patchy fog development overnight too.
Most of tomorrow will feature mostly clear skies along with NW
winds of 7-10 kts. May have some gusts of 15-18 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...AD
AVIATION...SP
Hazardous weather outlook, May 26, 3:56 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 PM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 PM CDT Sun May 26 2024 /456 PM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of severe thunderstorms will move through the region
late this afternoon and evening. All hazards are possible
including very large hail, damaging winds in excess of 70 mph,
and tornadoes (including the potential for a strong tornado).
Significant flash flooding is also possible with torrential rains
falling on areas that already received 2 to 5 inches this morning.
A Flood Watch remains in effect for the entire area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Any
reports of storm damage or flooding will be greatly appreciated.

In the hours before

Local storm report, May 26, 4:32 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
432 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Flash Flood      Lowndes                 37.15N 90.26W
05/26/2024                   Wayne              MO   Emergency Mngr

            Water over Hwy E in Lowndes.

&&

ATL
Local storm report, May 26, 4:46 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
446 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Flash Flood      3 S Zalma               37.11N 90.08W
05/26/2024                   Bollinger          MO   Emergency Mngr

            Water over MO51 north of Arab.

&&

ATL
Local storm report, May 26, 5:03 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
503 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Flash Flood      Cape Girardeau          37.31N 89.55W
05/26/2024                   Cape Girardeau     MO   Emergency Mngr

            Street flooding in Cape Girardeau.

&&

ATL
Local storm report, May 26, 5:04 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
504 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     Flash Flood      Cape Girardeau          37.31N 89.55W
05/26/2024                   Cape Girardeau     MO   Public

            Report from mPING: Street/road flooding.

&&

ATL
Local storm report, May 26, 5:23 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
523 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      6 WSW Hamlin            36.55N 88.17W
05/26/2024                   Calloway           KY   Emergency Mngr

            Up to 3 feet of water over the road of
            Speaker Trail at KY121.

&&

ATL
Local storm report, May 26, 6:48 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
648 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Tornado          6 N Goreville           37.64N 88.98W
05/26/2024                   Williamson         IL   Public

            Tornado crossing I-57 south of Marion IL
            near Lake of Egypt.

&&

SGE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:30 AM CDTSevere Thunderstorm WarningPAHCarter30 min
May 26, 6:02 AM CDTTornado WarningPAHRipley43 min
May 26, 6:22 AM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne38 min
May 26, 6:33 AM CDTTornado WarningPAHButler, Ripley, Stoddard27 min
May 26, 6:38 AM CDTTornado WarningPAHBollinger, Stoddard, Wayne37 min
May 26, 6:40 AM CDTAreal Flood AdvisoryPAHCarter, Ripley3 hr
May 26, 6:47 AM CDTFlash Flood WarningPAHCarter, Ripley18 hr
May 26, 6:59 AM CDTSevere Thunderstorm WarningPAHButler, Mississippi, New Madrid, Scott, Stoddard46 min
May 26, 7:00 AM CDTTornado WarningPAHStoddard30 min
May 26, 7:09 AM CDTFlash Flood WarningPAHBollinger, Butler, Ripley, Stoddard, Wayne9 hr
May 26, 7:22 AM CDTTornado WarningPAHMississippi, New Madrid, Scott23 min
May 26, 7:27 AM CDTTornado WarningPAHNew Madrid18 min
May 26, 7:29 AM CDTTornado WarningPAHScott16 min
May 26, 7:37 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Scott, Stoddard10 hr
May 26, 7:42 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCape Girardeau, Mississippi, New Madrid48 min
May 26, 7:46 AM CDTTornado WarningPAHMississippi29 min
May 26, 8:09 AM CDTFlash Flood WarningPAHCape Girardeau, Scott9 hr
May 26, 8:23 AM CDTAreal Flood AdvisoryPAHMississippi, New Madrid7 hr
May 26, 9:10 AM CDTSpecial Weather StatementPAHButler, Ripley, Wayne50 min
May 26, 9:32 AM CDTAreal Flood AdvisoryPAHWayne12 min
May 26, 9:44 AM CDTFlash Flood WarningPAHWayne7 hr
May 26, 6:11 PM CDTTornado Warning Tornado observedPAHCarter64 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.